Thunderstorm Wind, Thomas
- When
- August 28, 2:22 PM CST
- Where
- Thomas County, 0.69 mi S of Colby
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.390, -101.050
Wind gust measured at Colby airport.
An isolated severe thunderstorm developed over Decatur county and moved southwest into Thomas county during the afternoon. Wind gusts of 70 to 80 mph were reported in Colby, resulting in significant tree, sign and building damage around town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An isolated severe thunderstorm developed over Decatur county and moved southwest into Thomas county during the afternoon. Wind gusts of 70 to 80 mph were reported in Colby, resulting in significant tree, sign and building damage around town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 11:25 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1125 AM MDT SUN AUG 28 2011 .DISCUSSION... 252 AM MDT SUN AUG 28 2011 THE UPPER RIDGE OVER THE 4-CORNERS REGION WILL BE FLATTENED SOME BY A TROUGH SUNDAY NIGHT/MONDAY. A LARGER TROUGH OVER THE PACIFIC NORTHWEST WILL PUSH THE FLATTENED RIDGE EAST OVER THE SOUTHERN PLAINS TUESDAY. SURFACE LOW PRESSURE OVER EASTERN COLORADO TODAY WILL SHIFT SOUTH INTO THE TEXAS PANHANDLE TONIGHT. HIGH PRESSURE WILL MOVE INTO NORTHWEST KANSAS MONDAY/MONDAY NIGHT AND THEN SHIFT EAST TUESDAY AS WEAK LOW PRESSURE MOVES INTO EASTERN COLORADO. A SHORTWAVE IS ADVERTISED TO COME AROUND THE RIDGE INTO THE FA THIS AFTERNOON. STORMS SHOULD FIRE NEAR A TROUGH IN EASTERN COLORADO AND THEN SPREAD EAST AND SOUTH ACROSS THE FA TONIGHT AS A COLD FRONT MOVE THROUGH. PLAN TO KEEP CHANCE POPS FOR THIS EVENT MAINLY DUE TO HOW GOOD MOISTURE AVAILABILITY IS. THE NEXT SHORTWAVE COMES THROUGH MONDAY AFTERNOON WITH STORMS MAINLY ACROSS NORTHWEST YUMA COUNTY AND THEN DRIFTING EAST MONDAY NIGHT. A WEAKER WAVE IS PROGGED TO AFFECT THE FA TUESDAY AFTERNOON AND EVENING. HOWEVER DYNAMICS DO NOT LOOK THAT GOOD SO WILL KEEP POPS AT SLIGHT CHANCE ACROSS MAINLY THE SOUTHWEST HALF OF THE FA. MAX TEMPERATURES WILL REACH INTO THE UPPER 90S TODAY WITH 850 TEMPERATURES AT 32 C. MUCH COOLER MID 80S WILL RESULT BEHIND THE FRONT ON MONDAY. TEMPERATURES WILL WARM BACK UP TO THE LOWER 90S ON TUESDAY. MIN TEMPERATURES WILL GENERALLY RANGE IN THE MID 60S WITH THE EXCEPTION OF MONDAY NIGHT WHEN LOWER 60S WILL BE FOUND ACROSS ALL BUT THE EASTERN ZONES. FS && .AVIATION... 1125 AM MDT SUN AUG 28 2011 FOR THE 18Z TAF...PRIMARY AVIATION CONCERN WILL BE WHAT...IF ANY...IMPACTS CONVECTION WILL HAVE FOR KGLD AND KMCK THIS AFTERNOON AND EVENING. APPEARS LIKELY THERE WILL BE CONVECTION ACROSS THE TRI-STATE REGION BUT EXACT TIMING AND COVERAGE REMAINS UNCERTAIN. WILL CONTINUE TO MENTION VCTS FOR THE MOST LIKELY IMPACT TIMES. A COLD FRONT WILL MOVE THROUGH THE TERMINALS OVERNIGHT WITH WINDS BECOMING NORTHERLY/NORTHEASTERLY AND GUSTING TO NEAR 20 MPH BEHIND THE FRONT. GUIDANCE HINTING AT POTENTIAL FOR LOW STRATUS DEVELOPING NEAR KMCK AROUND 11Z TOMORROW SO THIS WILL NEED TO BE MONITORED FOR FUTURE TAF ISSUANCES. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SUN AUG 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SUN AUG 28 2011 /1141 AM CDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE TRI-STATE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON PRIMARILY EAST OF A LINE FROM TRENTON NEBRASKA TO HILL CITY KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AS WELL AS THURSDAY NIGHT INTO FRIDAY MORNING. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING OVER THE AFOREMENTIONED AREAS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT SUN AUG 28 2011
KSZ002-003-014-015-282015-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
245 PM CDT SUN AUG 28 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
DECATUR COUNTY IN NORTHWEST KANSAS...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SELDEN...MOVING SOUTH AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3952 10029 3929 10052 3935 10091 3973 10084
3980 10062
TIME...MOT...LOC 1946Z 339DEG 16KT 3968 10069
FOLTZThe Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gust measured at Colby airport.
Wind gust measured at Colby airport. Several hangars suffered damage to doors, and roofing. Minor damage to aircraft and vehicles stored in the hangars also occurred.
Numerous power poles and power lines were blown down around town. Several trees were uprooted with numerous limbs down. A glass window was blown in at a car dealership and minor sign damage occurred at other businesses. A few shingles were removed from the courthouse roof.
Spotter estimated peak thunderstorm winds to be near 60 mph.
A power pole was snapped one half mile south of monument. A grain bin was also blown down. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332159, 332170, 332160, 332162, 332163, 332164, 332165, 332166, 332168.